Alert archive / Louisiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 2, NWS New Orleans, LA

February 15, 2003Saint Bernard Parish, Louisiana

NWS New Orleans, LA issued this severe thunderstorm warning at Feb 15, 2003, 7:15 PM CST for Saint Bernard Parish, Louisiana. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 15, 2003, 7:15 PM CST (01:15 UTC)
Expired
Feb 15, 2003, 7:45 PM CST
In force
30 min
Issued by
NWS New Orleans, LA
Area
Counties, with a storm outline in the text

County Saint Bernard Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 1.3 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2003-02-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1106 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2003-02-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 190 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1106 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
603 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
190 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.9
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLIX 160115
SVRNEW
LAC087-160145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
714 PM CST SAT FEB 15 2003

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ST. BERNARD PARISH IN SOUTHEAST LOUISIANA

* UNTIL 745 PM CST

* AT 706 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ST. BERNARD PARISH...OR ABOUT 8 MILES SOUTHEAST
  OF CHALMETTE...MOVING NORTHEAST AT 30 MPH.

SEVERE THUNDERSTORMS CAN CAUSE TORNADOES WITH LITTLE OR NO WARNING.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 2983 8981 2997 8991 3000 8984 2994 8981
          2989 8969

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 15, 5:40 PM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Feb 15, 5:40 PM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
540 PM CST SAT FEB 15 2003

...UPDATE...
UPDATING ZONES TO REMOVE WATCH AND ADJUST SOME POPS. HAVE SPS TIME
STAMPED TO GO OUT AT 545 PM WITH WATCH CANCELED FOR ALL AFFECTED CWA
PARISHES/COUNTIES AT THAT TIME.

...PREVIOUS DISCUSSION...
INITIAL S/W TROUGH CONTINUING TO MOVE NEWD TOWARDS THE LOWER
MSISSISSIPPI VALLEY THIS AFTERNOON TRIGGERING WIDESPREAD SHOWERS AND
TSTMS. TORNADO WATCH IN EFFECT FOR NE PORTION OF OUR P/CWA WILL
PROBABLY BE CANCELLED IN ANOTHER HOUR OR TWO AS THE LINE OF
POTENTIALLY SEVERE STORMS CONTINUES RAPIDLY NEWD. ANOTHER UPPER AIR
DISTURBANCE WILL ROTATE EWD ACROSS TEXAS TONIGHT AND BRING ANOTHER
ROUND OF SHOWERS AND THUNDERSTORMS WHICH WILL ALSO BE ASSOCIATED
WITH A COLD FRONT WHICH WILL MOVE SE OVER THE REGION SUNDAY MORNING.
CLEARING SKIES WILL SET IN SUNDAY NIGHT. COOLER TEMPS EXPECTED THE
NEXT FEW DAYS WITH MODERATING TEMPS MID-WEEK. ANOTHER STRONG
DISTURBANCE ALOFT WILL BRING ANOTHER STRONG THREAT OF STRONG
THUNDERSTORMS TO THE AREA ON FRIDAY.

SOME NUMBERS TO PONDER:

MCB 54/55/34/54 +300    BTR 54/56/36/55 +300
MSY 59/60/41/54 +400    GPT 60/64/38/54 +600

.NEW...NONE.
LA...NONE.
MS...NONE.

24
Hazardous weather outlook, Feb 15, 5:45 PM CST, 1 hour 30 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-161230-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
545 PM CST SAT FEB 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST LOUISIANA AND
EXTREME SOUTHWEST AND COASTAL MISSISSIPPI.

.DAY ONE...TONIGHT
NUMEROUS SHOWERS AND THUNDERSTORMS WILL MOVE EAST ACROSS SOUTHEAST
LOUISIANA AND COASTAL MISSISSIPPI THIS EVENING. ANOTHER ROUND OF
SHOWERS AND THUNDERSTORMS WILL DEVELOP AND MOVE ACROSS EXTREME
SOUTHEAST LOUISIANA AND COASTAL MISSISSIPPI LATE TONIGHT. THE SEVERE
WEATHER THREAT HAS ENDED AND THE TORNADO WATCH HAS BEEN CANCELED FOR
PIKE...WALTHALL AND PEARL RIVER COUNTIES IN SOUTHERN MISSISSIPPI AS
WELL AS TANGIPAHOA AND WASHINGTON PARISHES IN UPPER SOUTHEAST LOUISIANA.
HEAVY RAIN POTENTIAL WILL STILL EXIST ACROSS THESE AREAS AS THE NEXT
ROUND OF THUNDERSTORMS MOVES THROUGH.

SMALL CRAFT SHOULD EXERCISE CAUTION OVER THE COASTAL WATERS EXCEPT
LAKES PONTCHARTRAIN AND MAUREPAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY
A COLD FRONT IS EXPECTED TO PUSH SOUTHEAST THROUGH THE REMAINDER OF
SOUTHEAST LOUISIANA...COASTAL MISSISSIPPI AND THE ADJACENT COASTAL
WATERS SUNDAY MORNING. MODERATE NORTH WINDS WILL CONTINUE CAUTION
STATEMENTS OVER THE COASTAL WATERS THROUGH SUNDAY NIGHT.

A VERY DEEP SURFACE LOW IS EXPECTED TO DEVELOP OVER THE CENTRAL
PLAINS LATE THURSDAY. SOUTHERLY FLOW WILL BRING IN A MOIST AND
UNSTABLE AIRMASS OVER AREA FRIDAY. THE SURFACE LOW OVER THE CENTRAL
PLAINS IS EXPECTED TO MOVE EAST-SOUTHEAST AND DRAG A PACIFIC COLD
FRONT ACROSS THE AREA LATE FRIDAY. THE ASSOCIATED UPPER LEVEL
DISTURBANCE WILL BE STRONG AND THUNDERSTORMS THAT DEVELOP MAY BECOME
STRONG TO SEVERE ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT ANTICIPATED AT THIS TIME. MEDIUM AND LONG RANGE NUMERICAL MODELS
HAVE INDICATED A VERY STRONG SYSTEM  APPROACHING THE LOWER
MISSISSIPPI VALLEY ON FRIDAY. STORM SPOTTERS...HAM RADIO OPERATORS
AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS SHOULD STAY ABREAST TO THIS WEATHER SITUATION LATER THIS
WEEK.

17

In the hours before

Special weather statement, Feb 15, 5:45 PM CST, 1 hour 30 minutes before
LAZ038-039-MSZ070-071-077-160015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
545 PM CST SAT FEB 15 2003

TORNADO WATCH NUMBER 7 HAS BEEN CANCELED FOR THE FOLLOWING
LOCATIONS...

IN LOUISIANA...TANGIPAHOA AND WASHINGTON PARISHES

AND IN MISSISSIPPI...PIKE...WALTHALL AND PEARL RIVER COUNTIES.

A LARGE AREA OF MOSTLY MODERATE RAINFALL WITH A FEW EMBEDDED
THUNDERSTORMS WILL CONTINUE TO MOVE EAST ACROSS SOUTHEAST LOUISIANA
AND SOUTHERN MISSISSIPPI. THE GENERAL WIND PATTERN ACROSS THIS
PORTION OF THE WATCH AREA HAS BECOME UNFAVORABLE FOR TORNADO
DEVELOPMENT. MUCH OF THE RAINFALL WILL BE TAPERING IN COVERAGE AND
INTENSITY THROUGHOUT THE EVENING.

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 15, 7:19 PM CSTSpecial Marine WarningLIX116 min
Feb 15, 10:53 PM CSTSpecial Marine WarningLIX2 hr

Nearby

Severe Thunderstorm Warnings in Louisiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.